Texas, 2014

Cold in Texas, April 14 to 15, 2014

April 14 to 15, 2014 · NWS AMA · 20 events in 20 counties and zones

A cold front moved through the Texas Panhandle during the late night hours of the 14th. The cooler post frontal airmass allowed temperatures to drop well below freezing by the early morning hours of the 15th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the Texas Panhandle during the late night hours of the 14th. The cooler post frontal airmass allowed temperatures to drop well below freezing by the early morning hours of the 15th. These subfreezing temperatures threatened sensitive vegetation during the growing season. Overnight low temperatures ranged from 20 degrees at Amarillo (Potter and Randall County) to 27 at Borger (Hutchinson County). Temperatures warmed above freezing by 8:00 AM CST.| |The following is a listing of low temperatures per county: 24 degrees at Dalhart (Dallam and Hartley County); 23 degrees at Stratford (Sherman County); 23 degrees at Gruver (Hansford County); 21 degrees at Perryton (Ochiltree County); 23 degrees at Lipscomb (Lipscomb County); 25 degrees at Dumas (Moore County); 27 degrees at Borger (Hutchinson County); 27 degrees at Mesa Vista (Roberts County); 23 degrees at Canadian (Hemphill County); 26 degrees at Boys Ranch (Oldham County); 20 degrees at Amarillo (Potter and Randall County); 25 degrees at Panhandle (Carson County); 25 degrees at McLean (Gray County); 27 degrees at Wheeler (Wheeler County); 21 degrees at Hereford (Deaf Smith County); 24 degrees at Claude (Armstrong County); 21 degrees at Clarendon (Donley County); and 24 degrees at Wellington (Collingsworth County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 14, 9:56 PM CST, 4 minutes earlier.

Area forecast discussion, Apr 14, 9:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1056 PM CDT MON APR 14 2014

.AVIATION...06Z TAFS

VFR CONDITIONS ARE EXPECTED. LIGHT WINDS WILL BECOME SOUTHWEST AND
GUSTY AFTER DAYBREAK TUESDAY WITH THE GUSTS RELAXING AGAIN AFTER
SUNSET TUESDAY NIGHT.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 636 PM CDT MON APR 14 2014/

AVIATION...00Z TAFS

VFR CONDITIONS WILL PREVAIL. WINDS WILL QUICKLY DROP OFF THIS EVENING
AND BECOME VARIABLE. EVENTUALLY...SOUTHWEST WINDS WILL PICK UP AROUND
14Z AND BECOME STRONGER AND GUSTY THROUGHOUT THE DAY ON TUESDAY.

SIMPSON

PREV DISCUSSION... /ISSUED 327 PM CDT MON APR 14 2014/

DISCUSSION...
VISIBLE SATELLITE IMAGERY SHOWS THAT THE MAJORITY OF THE SNOW HAS
MELTED ACROSS THE PANHANDLES WITH A FEW SPOTS HOLDING ON ACROSS THE
WESTERN OKLAHOMA PANHANDLE.

THE LONG ADVERTISED AREA WIDE HARD FREEZE IS ON TRACK FOR TONIGHT.
LOWS WILL RANGE FROM 20 TO 28 DEGREES AREA WIDE WITH LIGHT WINDS.
THERE IS A SMALL CONCERN FOR FREEZING FOG GIVEN THE NEAR SURFACE
MOISTURE FROM THE MELTED SNOW AND LIGHT OVERNIGHT WINDS. HOWEVER,
THE CONFIDENCE ON THIS CONCERN IS FAR TOO LOW TO MENTION IN THE
FORECAST.

TEMPERATURES WILL REBOUND WITH A VENGEANCE TOMORROW FROM 20S IN THE
MORNING TO 60S AND EVEN A FEW ISOLATED 70S BY TOMORROW AFTERNOON. THE
WARMING TREND CONTINUES WEDNESDAY WITH THE SOUTHERN TEXAS PANHANDLE
EASILY TOPPING OUT IN THE 70S. THE OKLAHOMA PANHANDLE WILL HIT A
SLIGHT SNAG ON WEDNESDAY AS A WIND SHIFT OUT OF THE NORTH HOLDS
HIGHS TO THE 60S.

WEDNESDAY NIGHT AND THURSDAY WILL BE OUR NEXT CHANCE FOR PRECIP AS
ANOTHER STRONG COLD FRONT PUSHES THROUGH THE AREA. THIS FRONT WILL
CAUSE A TRICKY TEMPERATURE FORECAST AND THUS A TRICKY PRECIPITATION
TYPE. THE GENERAL IDEA BEHIND THE FORECAST IS THAT THERE WILL BE A
CHANCE FOR RAIN AND SNOW ACROSS THE OKLAHOMA AND EXTREME NORTHERN
TEXAS PANHANDLES WHILE LIQUID IS THE DOMINANT PRECIP TYPE ACROSS THE
REST OF THE AREA. SHOULD THE COLD FRONT NOT COME THROUGH AS STRONG
THEN THIS RAIN/SNOW CHANCE WILL BE SHIFTED MORE TOWARDS ALL LIQUID.

FRIDAY THROUGH THE WEEKEND WILL BE FAIRLY WARM WITH HIGHS IN THE 70S
AND SLIGHT CHANCES FOR RAIN AND A FEW RUMBLES OF THUNDER.

FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TUESDAY
AFTERNOON ACROSS THE MAJORITY OF THE COMBINED OKLAHOMA AND TEXAS
PANHANDLES. RELATIVE HUMIDITIES DURING THE AFTERNOON HOURS WILL DROP
INTO THE 14 TO 20 PERCENT RANGE WHILE 20-FT WINDS RANGE FROM 20 TO 25
MPH WITH GUSTS UP TO 35 MPH. ELEVATED FIRE WEATHER CONDITIONS COULD
BE POSSIBLE ACROSS THE SOUTHWESTERN TEXAS PANHANDLE WEDNESDAY
AFTERNOON WITH RELATIVE HUMIDITIES RANGING FROM 10 TO 14 PERCENT AND
20-FT WINDS NEAR 15 MPH. NEITHER ELEVATED NOR CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED THROUGH SUNDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HARD FREEZE WARNING UNTIL 10 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...HARD FREEZE WARNING UNTIL 10 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

09/03
Hazardous weather outlook, Apr 14, 2:15 PM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON APR 14 2014

OKZ001>003-TXZ001>020-151000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
315 PM CDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

FREEZING TEMPERATURES ARE EXPECTED TO DEVELOP AROUND MIDNIGHT
TONIGHT. A HARD FREEZE WARNING WILL BE IN EFFECT FOR THE COMBINED
OKLAHOMA AND TEXAS PANHANDLES STARTING AT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A HARD FREEZE WARNING WILL BE IN EFFECT FOR THE COMBINED OKLAHOMA AND
TEXAS PANHANDLES UNTIL 10 AM TUESDAY DUE TO LOW TEMPERATURES OF 20
TO 28 DEGREES.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TUESDAY
AFTERNOON ACROSS THE MAJORITY OF THE OKLAHOMA AND TEXAS PANHANDLES.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS TUESDAY AND WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Dallam

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Dallam forecast zone
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Overnight low of 24 degrees at Dalhart.

Cold/Wind Chill, Hartley

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Overnight low of 24 degrees at Dalhart.

Cold/Wind Chill, Sherman

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Sherman forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Overnight low of 23 degrees at Stratford.

Cold/Wind Chill, Hansford

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Hansford forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Overnight low of 23 degrees at Gruver.

Cold/Wind Chill, Ochiltree

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Ochiltree forecast zone
Reported by
Mesonet
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Overnight low of 21 degrees at Perryton.

Cold/Wind Chill, Lipscomb

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Lipscomb forecast zone
Reported by
Mesonet
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Overnight low of 23 degrees at Lipscomb.

Cold/Wind Chill, Moore

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Overnight low of 25 degrees at Dumas.

Cold/Wind Chill, Hutchinson

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Hutchinson forecast zone
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Overnight low of 27 degrees at Borger.

Cold/Wind Chill, Roberts

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Roberts forecast zone
Reported by
Mesonet
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Overnight low of 27 degrees at Mesa Vista.

Cold/Wind Chill, Hemphill

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Hemphill forecast zone
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Overnight low of 23 degrees at Canadian.

Cold/Wind Chill, Oldham

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Oldham forecast zone
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Overnight low of 26 degrees at Boys Ranch.

Cold/Wind Chill, Potter

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Overnight low of 20 degrees at Amarillo.

Cold/Wind Chill, Randall

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Randall forecast zone
Reported by
ASOS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Overnight low of 20 degrees at Amarillo.

Cold/Wind Chill, Carson

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Carson forecast zone
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Overnight low of 25 degrees at Panhandle.

Cold/Wind Chill, Gray

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Gray forecast zone
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Overnight low of 25 degrees at McLean.

Cold/Wind Chill, Wheeler

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Wheeler forecast zone
Reported by
Mesonet
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Overnight low of 27 degrees at Wheeler.

Cold/Wind Chill, Deaf Smith

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Deaf Smith forecast zone
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Overnight low of 21 degrees at Hereford.

Cold/Wind Chill, Armstrong

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Armstrong forecast zone
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Overnight low of 24 degrees at Claude.

Cold/Wind Chill, Donley

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Donley forecast zone
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Overnight low of 21 degrees at Clarendon.

Cold/Wind Chill, Collingsworth

When
April 14, 10:00 PM CST to April 15, 8:00 AM CST
Where
Collingsworth forecast zone
Reported by
Mesonet
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Overnight low of 24 degrees at Wellington.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511407, 511408, 511409, 511410, 511411, 511412, 511414, 511415, 511416, 511417, 511418, 511419, 511420, 511421, 511422, 511423, 511424, 511425, 511426, 511427.